Alert archive / Indiana / Special Marine Warnings in 2021
Special Marine Warning 2, NWS Northern Indiana
NWS Northern Indiana issued this special marine warning at Jun 18, 2021, 5:53 AM EDT. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2021, 5:53 AM EDT (09:53 UTC)
- Expired
- Jun 18, 2021, 7:15 AM EDT
- In force
- 82 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 40.0 mph
The radar
The Northern Indiana radar (KIWX), 109 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 9.9 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1031 J/kg
- Mixed-layer CIN
- -281 J/kg
- Mixed-layer LCL
- 1834 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
951
WHUS53 KIWX 180953
SMWIWX
LMZ043-046-080-181115-
/O.NEW.KIWX.MA.W.0002.210618T0953Z-210618T1115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Northern Indiana
553 AM EDT Fri Jun 18 2021
The National Weather Service in Northern Indiana has issued a
* Special Marine Warning for...
Nearshore and open waters from Michigan City IN to St. Joseph MI...
* Until 715 AM EDT.
* At 551 AM EDT, strong thunderstorms were located along a line
extending from 32 nm west of The St. Joseph Pierheads to 30 nm
south of Winthrop Harbor, moving east at 35 knots.
HAZARD...Wind gusts to 40 knots.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor immediately as gusty winds and high waves are
expected.
&&
LAT...LON 4172 8691 4179 8696 4179 8697 4212 8696
4213 8657 4211 8649 4195 8657 4181 8670
TIME...MOT...LOC 0951Z 290DEG 36KT 4226 8721 4199 8764
HAIL...0.00IN
WIND...40KTS
$$
NWSWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this special marine warning went out at Jun 18, 1:25 AM EDT, 4 hours 28 minutes earlier.
Area forecast discussion, Jun 18, 1:25 AM EDT, 4 hours 28 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 125 AM EDT Fri Jun 18 2021 .SYNOPSIS... Issued at 248 PM EDT Thu Jun 17 2021 A frontal system is expected to bring a threat for heavy rain and strong to severe storms to parts of the area from late tonight into Friday night. The passage of another cold front early next week will bring additional chances for showers and thunderstorms by that time. && .SHORT TERM...(This Evening through Friday Night) Issued at 248 PM EDT Thu Jun 17 2021 A strengthening low level jet extending from the Plains into the Great Lakes region this evening should allow for thunderstorm development over southeast Minnesota or western Wisconsin. Models suggest this low level jet will sag southeast into the local area by Friday morning. The warm advection within this jet should allow for this convection to continue propagating southeast through the night, reaching the northwest border zones during the pre dawn hours of Friday. There are some differences among the finer scale models as to how far south this convection may get during the day on Friday, however should see weakening after sunrise Friday as the low level jet shifts off to the east. Regardless, very steep mid level lapse rates should nose into the area late tonight from the west. This, combined with adequate deep layer shear would suggest the potential for strong to severe storms from the pre dawn hours of Friday into the daytime hours. Questions also revolve around additional convective development later in the day Friday, and on into Friday night. This will depend on how much convection affects the area late tonight into Friday morning, which will ultimately determine the location of the outflow boundary/instability gradient later in the day. At this time, the models are suggesting redevelopment will be possible by mid to late Friday afternoon over the southern zones, or possibly south of the forecast area. Steep mid level lapse rates, adequate deep layer shear, and high precipitable waters suggest the potential for strong to severe storms, along with heavy rainfall, will remain possible with any convection into Friday night. Based on above, plan on bringing PoPs in from the northwest late this evening, and spreading them across the remainder of the forecast area by Friday morning. Will keep PoPs the highest over the southern zones later in the day Friday and Friday night, closest to the expected zone of redevelopment. && .LONG TERM...(Saturday through Thursday) Issued at 248 PM EDT Thu Jun 17 2021 Ensemble and operational model data suggest a diffuse frontal boundary may linger near or over the southern zones on Saturday, before washing out Saturday night or Sunday. Considering the amount of convection expected during the short term, would think the effective boundary/main instability gradient will end up farther south by that time. Will keep some chance PoPs, mainly over the southern zones, for Saturday and Saturday night, to allow for any convection that may develop near the frontal zone. Otherwise, ensemble data suggest a rather deep trough is expected to move through the Great Lakes early next week. This trough looks to be progressive at this time, with flat west northwest upper flow returning by the end of the forecast period. The associated surface front looks to pass through the forecast area either late Sunday night, or during the day Monday. Will keep PoPs going from Sunday through the early parts of Tuesday to cover the passage of this front. At this point, it appears the highest PoPs will be in the Sunday night into Monday period. Wind fields with this system look fairly strong, but lapse rates don't look particularly impressive at this point. Will trend towards a dry forecast from later in the day Tuesday through Wednesday, with surface high pressure moving through, and rising heights aloft. Some of the ensemble members indicate the potential for another wave to move into the Midwest by next Thursday. Will add some chance PoPs to the forecast at that time. && .AVIATION...(For the 06Z TAFS through 06Z Friday Night) Issued at 121 AM EDT Fri Jun 18 2021 The TAF starts with dry weather allowing for VFR conditions. However, we'll be watching for some showers and thunderstorms to come in from the northwest. Models have some sort of congruency around bringing showers and storms in around 10z at SBN. Model reflectivity seems to indicate that any thunderstorms will be in the dying phase as they are entering. This would give greater probability to a MVFR and VFR conditions as opposed to IFR conditions. However, if we do get stronger storms to come in and heavier rain, this would lean towards the IFR conditions especially from lower visibility. Have also added some gusty winds to 25kts with low level lapse rates forming during the early afternoon. Some LLWS is possible during the early morning hours, but it may not be strong enough to really classified as LLWS. Then we'll have a period during the later morning into the early afternoon where the atmosphere will have an opportunity to recover. If it can clear out any debris clouds and bring in more instability and get the other ingredients to line up as some models indicate, we may be able to get some stronger to severe thunderstorms in during the afternoon and evening. Those storms have a better potential to create IFR conditions should the debris clouds from the morning convection clear out during the recovery period. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...JAS SHORT TERM...JAS LONG TERM...JAS AVIATION...Roller Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 18, 5:20 AM EDT, 33 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 520 AM EDT Fri Jun 18 2021 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-190930- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski- Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami- Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 520 AM EDT Fri Jun 18 2021 /420 AM CDT Fri Jun 18 2021/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Thunderstorms with brief heavy rain and gusty winds are possible this morning. A second round of storms is expected later this afternoon. Severe weather is possible with damaging winds and heavy rain being the primary threats. The best chances for severe weather will be south of Highway 24. Heat index values near 100 are possible south of Highway 30. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few strong storms are possible again Saturday and Sunday with localized heavy rain and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon. INZ003-MIZ077-190930- La Porte-Berrien- 520 AM EDT Fri Jun 18 2021 /420 AM CDT Fri Jun 18 2021/ This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Today and tonight. Thunderstorms with brief heavy rain and gusty winds are possible this morning. There is a low chance of thunderstorms during the afternoon. There is a moderate risk of dangerous swimming conditions along Lake Michigan. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few strong storms are possible again Saturday and Sunday with localized heavy rain and gusty winds. There is a moderate risk of dangerous swimming conditions along Lake Michigan Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-190930- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 520 AM EDT Fri Jun 18 2021 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. Thunderstorms with strong gusty winds are expected today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional thunderstorms with gusty winds are possible at times through the weekend.
In the hours before
Special weather statement, Jun 18, 5:00 AM EDT, 53 minutes before
Special Weather Statement National Weather Service Northern Indiana 500 AM EDT Fri Jun 18 2021 INZ013-015-020-022>027-032>034-182000- Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-Huntington-Wells- Adams-Grant-Blackford-Jay- Including the cities of Winamac, Francesville, Medaryville, Rochester, Akron, Monticello, Monon, Brookston, Logansport, Royal Center, Peru, Grissom AFB, Mexico, Wabash, North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City, Montpelier, Portland, and Dunkirk 500 AM EDT Fri Jun 18 2021 ...Heat Index Values Near 100 Degrees Today... High temperatures will climb into the mid 90s this afternoon with dew point temperatures around 70. The combination of heat and humidity will make it feel like nearly 100 degrees this afternoon. If you have outdoor activities planned for today, be sure to take precautions to guard against heat related illness. Drink plenty of water, wear light weight light colored clothing, and take frequent breaks in an air conditioned environment when possible.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 6:39 AM EDT | Special Weather Statement | IWX | LaPorte, Saint Joseph | 66 min |
| Jun 18, 7:15 AM EDT | Special Weather Statement | IWX | Elkhart, LaGrange | 45 min |
| Jun 18, 7:56 AM EDT | Special Weather Statement | IWX | DeKalb, Steuben | 64 min |
| Jun 18, 8:22 AM EDT | Special Weather Statement | IWX | Adams, Allen, Wells | 53 min |
| Jun 18, 2:21 PM EDT | Special Weather Statement | IWX | Miami | 24 min |
| Jun 18, 2:45 PM EDT | Special Weather Statement | IWX | Grant, Miami | 45 min |
| Jun 18, 2:52 PM EDT | Severe Thunderstorm Warning | IWX | Grant, Huntington, Miami, Wabash | 38 min |
| Jun 18, 3:28 PM EDT | Severe Thunderstorm Warning | IWX | Blackford, Grant, Huntington, Wabash, Wells | 47 min |
| Jun 18, 3:34 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Jay, Wells | 41 min |
| Jun 18, 3:54 PM EDT | Tornado Warning | IWX | Jay | 19 min |
| Jun 18, 3:58 PM EDT | Severe Thunderstorm Warning | IWX | Blackford, Jay | 47 min |
| Jun 18, 4:16 PM EDT | Severe Thunderstorm Warning | IWX | Jay | 13 min |
| Jun 18, 4:48 PM EDT | Severe Thunderstorm Warning | IWX | Jay | 18 min |
| Jun 18, 6:48 PM EDT | Special Weather Statement | IWX | Jay | 27 min |
| Jun 18, 6:25 AM EDT | Special Weather Statement | IWX | Cass | 65 min |
| Jun 18, 7:01 AM EDT | Special Weather Statement | IWX | Branch, Saint Joseph | 59 min |
Nearby
Special Marine Warnings in Indiana, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.